Wyoming, 2008Funnel Cloud in Wyoming, September 10, 2008
September 10, 2008 · NWS RIW · 1 event in 1 county or zone
Thunderstorms formed in unstable, moist southwest flow ahead of an approaching storm system tracking through the Intermountain West.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms formed in unstable, moist southwest flow ahead of an approaching storm system tracking through the Intermountain West.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at Sep 10, 2:13 PM MST, 1 hour 47 minutes earlier.
Area forecast discussion, Sep 10, 2:13 PM MST, 1 hour 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
313 PM MDT WED SEP 10 2008
.SHORT TERM...TONIGHT THROUGH FRIDAY NIGHT
A COLD STORM SYSTEM WILL MOVE ACROSS WESTERN AND CENTRAL WYOMING
TONIGHT THROUGH THURSDAY. THE STORM WILL BRING SNOW TO THE
NORTHERN...WESTERN AND CENTRAL MOUNTAINS. SNOWFALL OF 3 TO 6
INCHES IS EXPECTED ABOVE 8500 FEET IN THE NORTHERN...WESTERN AND
CENTRAL MOUNTAINS OF WYOMING...INCLUDING THE BIG HORN MOUNTAINS...
THE WIND RIVER RANGE...THE ABSAROKA MOUNTAINS AND THE NORTHERN
GROS VENTRE MOUNTAINS. LOCALLY HIGHER AMOUNTS OF 6 TO 9 INCHES CAN
BE EXPECTED ABOVE 10000 FEET. AREAS FROM 7500 TO 8500 FEET CAN
EXPECT 1 TO 3 INCHES OF SNOW. THE STORM WILL BRING EVENING
THUNDERSTORMS TO THE AREA ALONG WITH HIGHER HUMIDITY AND COLDER
TEMPERATURES. MUCH OF THE AREA IS EXPECTED TO RECEIVE WETTING
PRECIPITATION TONIGHT AND THURSDAY. DRYING WILL MOVE IN FROM
THE NORTHWEST SPREADING EAST ON THURSDAY NIGHT AND FRIDAY. THE
AMOUNT OF DRYING MAY BE OVERDONE WITH NORTHWEST FLOW...BUT AT THIS
TIME THE MODELS INDICATE THAT NO PRECIPITATION WILL OCCUR THEN,
TEMPERATURES WILL WARM SLIGHTLY ON FRIDAY. FREEZING TEMPERATURES
WILL BE MORE WIDESPREAD WITH CLEARING FRIDAY NIGHT.
.LONG TERM...SATURDAY THROUGH WEDNESDAY
SATURDAY LOOKS DRY EXCEPT FOR A FEW AFTERNOON SHOWERS IN THE BIGHORN
MTS AND NORTHERN JOHNSON COUNTY WITH A SHORTWAVE MOVING ACROSS
EASTERN MONTANA AND A COLD FRONT THAT PUSHES INTO NORTHERN WY SAT
AFTERNOON. DID NOT PUT SHOWERS IN AFTER 00Z SUNDAY BUT THAT CAN BE
LOOKED AT AGAIN TODAY. FOLLOWED THE WETTER ECMWF MODEL VERSUS THE
DRY GFS MODEL WITH RESPECT TO THE PRECIP CHANCE SAT PM. FORECAST
LOOKS DRY SUNDAY THROUGH TUESDAY WITH UPPER HIGH PRESSURE BLOCKING
ANY MOISTURE FROM THE AREA. SOME MOISTURE MAY RETURN TO THE AREA
NEXT WED AS A WEAK SHORTWAVE IS FORECAST TO MOVE ACROSS THE REGION.
ADDED A FEW MOUNTAIN SHOWERS TO NEXT WED. AS FOR TEMPS...SEASONAL
HIGHS AND LOWS FOR THE MOST PART THROUGH THE PERIOD WITH A WARMING
TREND FROM SUNDAY THROUGH TUESDAY. THEN SLIGHTLY COOLER NEXT WED.
&&
.AVIATION...
AN UPPER LOW WILL MOVE INTO EASTERN IDAHO AND WESTERN WYOMING
TONIGHT. THIS WILL BRING SCATTERED TO NUMEROUS SHOWER AND
THUNDERSTORM ACTIVITY TO THE WEST AND CENTRAL THIS EVENING. EXPECT
MVFR CIGS AND VSBYS UNDER LOW CLOUD...HEAVY RAIN AND POSSIBLY SMALL
HAIL. STEADIER PRECIPITATION WILL DEVELOP EAST OF THE DIVIDE THIS
EVENING WITH WIDESPREAD MVFR CIGS AND LCL VSBYS. SNOW IS EXPECTED
ABOVE 8000 FEET MSL. THIS WILL GRADUALLY DIMINISH LATE MORNING BUT
COULD HANG ON INTO THE AFTERNOON ACROSS THE NORTH AND EAST. THE LOW
CLOUD WILL HANG ON THROUGH MUCH OF THE DAY THURSDAY...LIFTING LATE
IN THE AFTERNOON.
&&
.FIRE WEATHER...
A COLD STORM SYSTEM WILL MOVE ACROSS WESTERN AND CENTRAL WYOMING
TONIGHT THROUGH THURSDAY. THE STORM WILL BRING SNOW TO THE
NORTHERN...WESTERN AND CENTRAL MOUNTAINS. SNOWFALL OF 3 TO 6
INCHES IS EXPECTED ABOVE 8500 FEET IN THE NORTHERN...WESTERN AND
CENTRAL MOUNTAINS OF WYOMING...INCLUDING THE BIG HORN MOUNTAINS...
THE WIND RIVER RANGE...THE ABSAROKA MOUNTAINS AND THE NORTHERN
GROS VENTRE MOUNTAINS. LOCALLY HIGHER AMOUNTS OF 6 TO 9 INCHES CAN
BE EXPECTED ABOVE 10000 FEET. AREAS FROM 7500 TO 8500 FEET CAN
EXPECT 1 TO 3 INCHES OF SNOW. THE STORM WILL BRING EVENING
THUNDERSTORMS TO THE AREA ALONG WITH HIGHER HUMIDITY AND COLDER
TEMPERATURES. MUCH OF THE AREA IS EXPECTED TO RECEIVE WETTING
PRECIPITATION TONIGHT AND THURSDAY.
&&
.RIW WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
SHORT TERM...C.BAKER
LONG TERM...AR
AVIATION...TWB
FIRE WEATHER...C.BAKER
Hazardous weather outlook, Sep 10, 4:00 AM MST, 12 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
500 AM MDT WED SEP 10 2008
WYZ001>020-022>030-111200-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
500 AM MDT WED SEP 10 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.
.DAY ONE...TODAY AND TONIGHT
ISOLATED THUNDERSTORMS ARE EXPECTED ACROSS WESTERN AND CENTRAL
WYOMING TODAY. THE STRONGEST THUNDERSTORMS ARE EXPECTED IN
SOUTHWEST WYOMING THIS AFTERNOON WHERE 40 MPH WIND GUSTS...SMALL
HAIL...AND FREQUENT DANGEROUS CLOUD TO GROUND LIGHTNING WILL BE
POSSIBLE.
RAIN IS EXPECTED TO TURN TO SNOW ABOVE 7000 FEET LATER TONIGHT
ACROSS THE MOUNTAINS OF WESTERN AND CENTRAL WYOMING WITH MOST
OF THE SNOW FALLING ACROSS THE NORTHERN MOUNTAINS.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
UP TO 4 INCHES OF SNOWFALL MAY OCCUR AT ELEVATIONS ABOVE 7000 FEET
ACROSS THE MOUNTAINS OF WESTERN AND CENTRAL WYOMING THURSDAY THROUGH
THURSDAY NIGHT. UP TO 7 INCHES OF SNOWFALL MAY OCCUR AT ELEVATIONS
ABOVE 9000 FEET DURING THIS TIME FRAME. ANYONE TRAVELING OVER ANY
MAJOR MOUNTAIN PASSES EAST OF THE DIVIDE INCLUDING TOGWOTEE...POWDER
RIVER...GRANITE...AND SOUTH PASS SHOULD ANTICIPATE SLICK AND SNOW
COVERED ROADWAYS THURSDAY THROUGH THURSDAY NIGHT.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT WIND GUSTS OVER 40 MPH AS WELL AS
ANY HIGH ELEVATION SNOWFALL AMOUNTS. THANK YOU.
TEAM RIVERTON
In the hours before
Special weather statement, Sep 10, 11:29 AM MST, 4 hours 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
1229 PM MDT WED SEP 10 2008
WYZ012-013-101930-
JACKSON HOLE-TETON AND GROS VENTRE MOUNTAINS-
1229 PM MDT WED SEP 10 2008
ANOTHER GROUP OF THUNDERSTORMS WILL MOVE OFF THE TETONS AND INTO
JACKSON HOLE THROUGH 100 PM. THE STORMS WILL BE IN WILSON...
TETON VILLAGE AND COLTER BAY AROUND 1230 PM AND IN JACKSON...MOOSE
AND MORAN AROUND 1240 PM. EXPECT A FEW LIGHTNING STRIKES AND SOME
BRIEF HEAVY RAIN.
WYZ016-101930-
UPPER WIND RIVER BASIN-
1229 PM MDT WED SEP 10 2008
A LINE OF THUNDERSTORMS WILL MOVE OFF TOGWOTEE PASS AND INTO THE
UPPER WIND RIVER BASIN THROUGH 130 PM. THE STORMS WILL BE IN
DUBOIS BETWEEN 1245 AND 100 PM. EXPECT A FEW LIGHTNING STRIKES AND
SOME HEAVY RAIN.
WYZ003-101930-
CODY FOOTHILLS-
1229 PM MDT WED SEP 10 2008
A FEW SHOWERS AND THUNDERSTORMS WILL MOVE OFF THE ABSAROKAS AND
INTO THE CODY FOOTHILLS THROUGH 130 PM. CODY...MEETEETSE AND
POWELL CAN EXPECT THE SHOWERS AND THUNDERSTORMS. EXPECT A FEW
LIGHTNING STRIKES AND SOME BRIEF HEAVY RAIN.
Special weather statement, Sep 10, 11:37 AM MST, 4 hours 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
1237 PM MDT WED SEP 10 2008
WYZ025-026-101930-
UPPER GREEN RIVER BASIN-UPPER GREEN RIVER BASIN FOOTHILLS-
1237 PM MDT WED SEP 10 2008
A LINE OF SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS THE CENTRAL
UPPER GREEN RIVER BASIN THROUGH 130 PM. THE STORMS WILL SOUTH AND
EAST PINEDALE...MOVING ACROSS BOULDER AN JONAH. EXPECT OCCASIONAL
LIGHTNING STRIKES AND SOME BRIEF HEAVY RAIN. WIND GUSTS TO 35 MPH
IS ALSO POSSIBLE.
Special weather statement, Sep 10, 11:40 AM MST, 4 hours 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
1240 PM MDT WED SEP 10 2008
WYZ027-101930-
SOUTH LINCOLN COUNTY-
1240 PM MDT WED SEP 10 2008
A LINE OF SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS SOUTHERN
LINCOLN COUNTY THROUGH 130 PM. THE STORMS WILL MOVE THROUGH
KEMMERER...COKEVILLE...SAGE AND OPAL. EXPECT OCCASIONAL LIGHTNING
STRIKES AND SOME BRIEF HEAVY RAIN. WIND GUSTS TO 35 MPH ARE ALSO
POSSIBLE.
WYZ023-101930-
STAR VALLEY-
1240 PM MDT WED SEP 10 2008
A FEW SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS THE STAR
VALLEY THROUGH 130 PM. EXPECT OCCASIONAL LIGHTNING STRIKES AND SOME
BRIEF HEAVY RAIN. WIND GUSTS TO 35 MPH ARE ALSO POSSIBLE.
Special weather statement, Sep 10, 12:32 PM MST, 3 hours 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
132 PM MDT WED SEP 10 2008
WYZ027-102100-
SOUTH LINCOLN COUNTY-
132 PM MDT WED SEP 10 2008
SCATTERED SHOWERS AND THUNDERSTORM WILL CONTINUE TO MOVE ACROSS
SOUTHERN LINCOLN COUNTY THROUGH 3 PM. EXPECT OCCASIONAL
LIGHTNING STRIKES AND SOME BRIEF HEAVY RAIN. WIND GUSTS TO 35 MPH ARE
ALSO POSSIBLE.
WYZ025-102100-
UPPER GREEN RIVER BASIN FOOTHILLS-
132 PM MDT WED SEP 10 2008
SCATTERED SHOWERS AND THUNDERSTORM WILL CONTINUE TO MOVE ACROSS
NORTHERN SUBLETTE COUNTY. THIS INCLUDES BONDURANT...KENDALL AND
GREEN RIVER LAKES. EXPECT OCCASIONAL LIGHTNING STRIKES AND SOME BRIEF
HEAVY RAIN. WIND GUSTS TO 35 MPH ARE ALSO POSSIBLE.
Special weather statement, Sep 10, 12:59 PM MST, 3 hours 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
159 PM MDT WED SEP 10 2008
WYZ007-017-102100-
OWL CREEK AND BRIDGER MOUNTAINS-WIND RIVER BASIN-
159 PM MDT WED SEP 10 2008
A STRONG THUNDERSTORM LOCATED OVER THE WESTERN OWL CREEK MOUNTAINS
WAS MOVING SOUTHEAST ALONG THE CREST OF THE RANGE. THIS STORM WILL
PRODUCE VERY HEAVY RAIN AS WELL AS HALF INCH HAIL STONES. SOME
LIGHTNING AND GUSTY WINDS ARE POSSIBLE AS WELL. OTHER STORMS WERE
LOCATED IN THE VICINITY OF CROWHEART AND BURRIS. THESE STORMS WILL
PRODUCE HEAVY RAIN...OCCASIONAL LIGHTNING AND POSSIBLY SOME SMALL
HAIL. THESE STORMS WILL IMPACT THE WIND RIVER BASIN MAINLY NORTH
OF HIGHWAY 26...EAST OF DIVERSION.
Special weather statement, Sep 10, 1:27 PM MST, 2 hours 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
227 PM MDT WED SEP 10 2008
WYZ025-026-102200-
UPPER GREEN RIVER BASIN-UPPER GREEN RIVER BASIN FOOTHILLS-
227 PM MDT WED SEP 10 2008
SHOWERS AND THUNDERSTORM WILL MOVE ACROSS THE UPPER GREEN BASIN THIS
AFTERNOON. THUNDERSTORMS BETWEEN CORA...PINEDALE AND BOULDER WILL
PRODUCE SOME SMALL HAIL...HEAVY RAIN AND FREQUENT LIGHTNING. OTHER
STORMS WILL PRODUCE HEAVY RAIN AND OCCASIONAL LIGHTNING WITH SOME
SMALL HAIL POSSIBLE.
Funnel Cloud, Sublette
- When
- September 10, 4:00 PM MST to 4:02 PM MST
- Where
- Sublette County, 1.11 mi N of Pinedale Wenz Arpt
- Reported by
- Public
- Coordinates
- 42.816, -109.801
The general public provided multiple reports of a funnel cloud between Pinedale and Boulder. The funnel quickly dissipated, but was clearly seen from U.S. Highway 191 between the two communities.
- Funnel Cloud
- A rotating column of cloud extending from a thunderstorm that did not reach the ground.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood in Utah, September 10, 20082 deaths · 2 injured · 1 event
- Heat in Nevada, September 10, 20081 death · 1 event
- Hail and Damaging Winds in Arizona, September 10, 2008$217,000 · 70 kt wind · 6 events
- Flash Flood in North Carolina, September 10, 2008$100,000 · 1 event
- Flash Flooding in Georgia, September 10, 2008$20,000 · 2 events
- Flash Flooding in Texas, September 10 to 12, 20088 events
- Damaging Wind in Florida, September 10, 2008$3,000 · 52 kt wind · 3 events
- Hail in Arizona, September 10, 20080.88 in hail · 2 events
- Flash Flood in Georgia, September 10, 2008$3,000 · 1 event
- Waterspout in Lake Michigan, September 10, 20081 event
- Damaging Wind in Florida, September 10, 200855 kt wind · 1 event
- Wildfire in California, September 10 to 30, 20081 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 129969.